Medscape has published a case report of a woman from the Dominican Republic who was hospitalized with complaints of weakness, stomach pain, and frequent urination.
Her laboratory evaluation showed a calcium blood level of 15.2 mg/dL (reference range, 8.5 to 10.5). She also had substantially increased blood levels of 25-hydroxyvitamin D.
To make a long story short, she was treated, recovered, and then admitted that her relatives had recommended she purchase a vitamin supplementÂ called Soladek (Indo-Pharma, SA, Dominican Republic) to treat fatigue. She purchased it in a New York grocery that caters to immigrants from the Dominican Republic.
The authors tell us that Soladek is a foreign prescription medicine that’s sold without a prescription in the US. It includes no dosing information, instructions for use, or any warning about potential toxicity.
The adult daily requirement of vitamin D is less than 1,000 IU, according to the American Academy of Dermatology. This patient ingested 600,000 IU with each vial of Soladek. Reportedly, she was taking 2, 5 mL vials initially and 1 vial weekly for 10 more weeks until her hospital admission.
The bottom line?
This story is of regional interest. Most Dominican foreign-born residents in the US live in the Northeast, with over half living in New York. States with the largest increases in their immigrant populations from the Dominican Republic include New York, New Jersey, Florida, Massachusetts, Rhode Island, and Pennsylvania.
The FDA is aware of Soladek, and rejected it based on misbranding that fails to include required nutrition information and disclosure that it’s a dietary supplement.
MayoClinic.com reports there may be no symptoms in cases of mild hypercalcemia. In more severe cases, symptoms may include the following.
- Nausea and vomiting
- Excessive thirst
- Frequent urination
- Abdominal pain
- Muscle weakness
- Muscle and joint aches
- Lethargy and fatigue
2/17/09 18:59 JR